Thunderstorm Wind, Antelope
- When
- May 26, 10:11 PM CST
- Where
- Antelope County, 0.86 mi NE of Orchard
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -98.240
Tree and power lines reported down in Orchard.
Strong thunderstorms developed during the early morning hours of Memorial Day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Strong thunderstorms developed during the early morning hours of Memorial Day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 5:24 PM CST, 4 hours 47 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
624 PM CDT Sun May 26 2019
.SHORT TERM...(Tonight through Wednesday)
Issued at 330 PM CDT Sun May 26 2019
Main concerns in the short term and potential for severe storms
and heavy rain this evening into tonight. Also concerned about
Tuesday but mesoscale details may change a lot compared to what
model output shows for that period.
Upper air analysis from 12Z this morning had the following
features of note. At 850 mb there was an axis of higher dewpoints
in the teens C from west TX up into much of KS. Warm pocket was
over NM with cold pocket in MN. At 700 mb a thermal ridge extended
from TX back into CO. At 500 mb, we were in west/southwest flow
with a very strong closed low dropping south from northern CA. 12
hour height falls in excess of 200 meters were noted with that
feature. There was also a trough located from southern CA down
into the Baja region. Winds were 50-60 knots over parts of AZ and
NM. At 300 mb, a jet streak of around 120 knots was over the Great
Lakes and another was off the CA coast on the west side of the
previously mentioned closed low at 500 mb. Strongest winds at the
200 mb level were about 120 knots near the Mexico/NM border. 20Z
surface analysis showed our area in south/southeast flow with
dewpoints mostly in the lower or mid 60s across the southern part
of the forecast area and drier air to the north. There was a weak
boundary extending from northern MO northwest toward Albion.
Short range CAMs show that thunderstorm coverage will increase for
the evening and overnight hours. Storms this evening may be strong
to severe with some hail and wind threat. Later tonight it appears
that a linear MCS will move from west to east through the area
with mainly a wind and heavy rain threat. SPC has a slight or
marginal risk for our area and that seems reasonable. We issued a
flash flood watch for about the southeast 2/3 of the forecast area
when there wettest ground and higher rain amounts should coincide.
On Monday, much of the afternoon may be dry after morning
showers/ storms move out. A lot will depend on what happens
tonight. For Monday night, we should see some storms but models
are not in very good agreement. Highest probabilities may be up
over northeast NE at least in the evening, north of a nearly
stationary front.
Enhanced risk of severe for the overall pattern Tuesday looks on
track, as we will be in a favorable synoptic pattern. There will
be strong mid/upper level divergence, decent CAPE and shear.
Details of any boundaries will be important for storm scale
structures/threats.
Closed low at 500 mb is currently expected to be back over the
panhandle of NE at 7 pm Tuesday, then that will only move slowly
to the east through Thursday will gradually weakening. This is a
slower trend than the past few days and further slowing of this
system moving away from our area is possible with future model
runs.
.LONG TERM...(Wednesday night through Sunday)
Issued at 330 PM CDT Sun May 26 2019
The longer term period does not look completely dry but storm
threat will be less. Lows should be mostly 50s to around 60 and
highs in the 70s to lower 80s. Highest rain chances look to be
Saturday into Saturday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun May 26 2019
VFR conditions are expected through much of the TAF period however
scattered thunderstorms overnight could hit the TAF sites with
strong winds the main hazard in addition to heavy rain. Variable
conditions will be possible in and around thunderstorms.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 10 PM CDT this evening through Monday
morning for NEZ034-044-045-050>053-065>068-078-088>093.
IA...Flash Flood Watch from 10 PM CDT this evening through Monday
morning for IAZ043-055-056-069-079-080-090-091.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...KernHazardous Weather Outlook National Weather Service Omaha/Valley NE 829 PM CDT Sun May 26 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-271530- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 829 PM CDT Sun May 26 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Some strong to severe storms will continue to develop across across parts of eastern Nebraska this evening. The main hazards are expected to be large hail and strong winds, but there is also a small chance that isolated short lived tornadoes could develop. Some storms could also produce heavy rain. Later tonight, storms will continue to spread eastward. These storms could also be severe. A flash flood watch is in effect for parts of eastern Nebraska and most of western Iowa. Storms may linger until a few hours after sunrise. Storm chances in the afternoon look fairly low at this time. Minor to moderate river flooding will continue along the Missouri River from Plattsmouth south to Rulo. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Storm chances will return for Monday evening into Monday night. Forecaster confidence in a potentially significant severe weather event Tuesday afternoon and evening continues to increase. At this time all hazards appear to be on the table, including very large hail, damaging winds and a few tornados. Minor to moderate river flooding will continue along the Missouri River from Plattsmouth south to Rulo. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed this evening or tonight, but if you observe any severe weather or flooding, please give us a report or a call. Spotter activation is not expected at this time for Monday.
The Sioux Falls radar (KFSD), 185 km away, was scanning. The volume nearest the first event began at 04:11 UTC.
12 heavy rain, 5 thunderstorm wind, 3 high wind, 2 flood. Local standard time, as filed.
Tree and power lines reported down in Orchard.
Tree and power lines reported down in Orchard.
A tree was blown onto a home. Power lines also blown down.
A tree was blown onto a home in Creighton. Power lines also blown down.
A large grain bin was blown onto a county road.
Measured by station CW6705 in Fairbury.
One carport was lifted onto a house, another carport blown into the trees. One 20 inch diameter tree was snapped. Several trees uprooted.
Overnight rainfall of 2.78 inches.
Weston, NE measured 2.05 inches.
Measured 2.46 inches south of Brainerd.
Measured 3 inches southwest of Howells.
Measured 3.93 inches of rain northwest of Thurston.
Measured 2.46 inches of rain near Branched Oak Lake.
Measured 2.74 inches north of Utica.
Measured 2.34 inches northwest of Staplehurst.
Measured 2.05 inches northwest of Pilger.
The Tekamah ASOS gusted to 66 mph due to wake low conditions from departing rain from thunderstorms.
Up to 6.5 inches of rain in Platte Center.
Measured 4.5 inches of rain in Monroe.
Several county roads were closed north of Monroe due to flooding. High water in fields flowing over the roads.
Measured 3.0 inches of rain in Surprise in 24 hours.
Closure of the south bound lane of Highway 81 due to flooding along Shell Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815205, 816610, 815263, 816611, 815264, 815265, 815235, 815206, 816614, 816615, 816616, 816620, 816623, 816624, 816626, 816628, 815237, 816618, 816619, 816621, 816617, 816622.